Iowa, 2006

Hail and Damaging Winds in Iowa, July 1, 2006

July 1, 2006 · NWS ARX · 11 events in 6 counties and zones

Storm spotters, law enforcement officials and amateur radio operators reported hail up to the size of half dollars, as well as wind gusts estimated at 65 to 70 mph. Numerous trees were knocked down and a cattle shed was destroyed near Ossian (Winneshiek County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
$20,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Storm spotters, law enforcement officials and amateur radio operators reported hail up to the size of half dollars, as well as wind gusts estimated at 65 to 70 mph. Numerous trees were knocked down and a cattle shed was destroyed near Ossian (Winneshiek County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 1, 2:22 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 1, 2:22 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
322 PM CDT SAT JUL 1 2006

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT

SEVERE WEATHER CHANCES LATE THIS AFTERNOON AND EVENING...AND
PRECIPITATION CHANCES FROM SUNDAY INTO MONDAY NIGHT ARE THE MAIN
CONCERNS FOR THIS TIME PERIOD.

AT 3 PM...A COLD FRONT EXTENDED FROM MARQUETTE MICHIGAN SOUTHEAST
TO THE SOUTHERN SUBURBS OF THE TWIN CITIES TO SIOUX CITY IOWA.
SKIES BECAME PARTLY SUNNY BEHIND THE SHOWERS AND THUNDERSTORMS THIS
MORNING. THIS ALLOWED THE MOST UNSTABLE CAPES TO CLIMB INTO THE
2500 TO 3500 J/KG RANGE ACROSS THE FORECAST AREA THIS AFTERNOON.
THE HIGHEST CAPES ARE CURRENTLY LOCATED TO THE SOUTH OF SEVERE
THUNDERSTORM WATCH 567 ACROSS WESTERN WISCONSIN. THE BEST
EFFECTIVE BULK SHEAR...50 TO 55 KNOTS...IS CURRENTLY LOCATED
ACROSS NORTH CENTRAL AND NORTHEAST WISCONSIN. ACROSS OUR AREA THE
EFFECTIVE SHEAR HAS BEEN GRADUALLY INCREASING THIS AFTERNOON AS A
45 TO 50 KNOT HAS BEEN TRANSVERSING EAST ACROSS SOUTHERN MINNESOTA
AND SOUTHERN WISCONSIN. THE SHEAR IS ALREADY SUPPORTIVE OF
SUPERCELLS ACROSS SOUTHEAST MINNESOTA...AND CENTRAL...WEST
CENTRAL...AND NORTH CENTRAL WISCONSIN. THE SURFACE CONVECTIVE
INHIBITION HAS BEEN GRADUALLY DECREASING AS COOLER AIR BETWEEN
850 MB AND 700 MB IS BEING ADVECTED INTO THE REGION FROM THE
DAKOTAS AND NORTHERN MINNESOTA. AS A RESULT...I EXPECT THAT THE
THUNDERSTORMS CURRENTLY LOCATED OVER NORTHERN WISCONSIN AND UPPER
MICHIGAN WILL GRADUALLY BUILD SOUTHWEST ACROSS WESTERN WISCONSIN
AND SOUTHERN MINNESOTA. WE ARE ALREADY BEGINNING TO SEE SIGNS THAT
THIS CAP MAY BE ALREADY BEGINNING TO BREAK ACROSS SOUTH CENTRAL
MINNESOTA AS SHOWERS ARE ALREADY DEVELOPING BETWEEN NEW ULM AND
WINDOM. AS A RESULT...I WOULD NOT BE TOO SURPRISED TO SEE YET
ANOTHER WATCH BOX BE ISSUED SOUTH AND WEST OF SEVERE THUNDERSTORM
WATCH NUMBER 567. THE MAIN SEVERE WEATHER THREATS WILL LIKELY BY
LARGE HAIL AND DAMAGING WINDS.

THIS COLD FRONT WILL BECOME STATIONARY ACROSS NORTHERN AND CENTRAL
IOWA AFTER MIDNIGHT TONIGHT...AND REMAIN NEARLY STATIONARY THROUGH
SUNDAY NIGHT. 850 MB MOISTURE CONVERGENCE IS NOT OVERLY THAT
IMPRESSIVE. AS A RESULT...I AM THINKING THAT THE CONVECTION WILL
LIKELY REMAIN SCATTERED. THROUGH THIS TIME PERIOD...THE 0-6KM
BULK SHEAR REMAINS IN THE 20 TO 30 KNOT RANGE. IN ADDITION...THE
MEAN LAYER CAPES WILL BE CLIMBING INTO THE 1500-2500 J/KG RANGE.
THIS MAY BE SUPPORTIVE OF A FEW ISOLATED SEVERE THUNDERSTORMS
ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN. THE MAIN SEVERE
WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

FURTHER NORTH...THE 0-6 KM IS MUCH MORE SUPPORTIVE OF SUPERCELL
DEVELOPMENT. HOWEVER THERE IS SOME QUESTION OF WHETHER THERE WILL
BE ANYTHING TO SET OFF CONVECTION. BOTH THE GFS AND NAM SUGGEST
THAT A 700 MB SHORT WAVE TROUGH MAY MOVE THROUGH THE AREA LATE
SUNDAY AFTERNOON AND NIGHT. HOWEVER...THEY DIFFER DRAMATICALLY ON
WHETHER ANY PRECIPITATION WILL MOVE INTO OUR AREA. FOR THE TIME
BEING...I JUST WENT WITH A SMALL CHANCE OF SHOWERS AND
THUNDERSTORMS.

ON MONDAY AFTERNOON AND NIGHT...A CANADIAN COLD FRONT WILL MOVE
SOUTHEAST THROUGH THE FORECAST AREA. THE NAM HAS THIS FRONT MOVING
THROUGH THE REGION DRY. MEANWHILE...THE GFS DOES GENERATE
PRECIPITATION ALONG IT. FOR THE TIME BEING...I AM LEANING TOWARD
THE GFS AND HAVE KEPT THE LOW PRECIPITATION CHANCES IN THE FORECAST.

.LONG TERM...TUESDAY THROUGH SATURDAY

THE MEDIUM RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT THAT THIS
PERIOD WILL BEGIN THIS FORECAST PERIOD WITH AN UPPER LEVEL TROUGH
ACROSS THE UPPER MISSISSIPPI RIVER VALLEY AND GREAT LAKES. AT THE
SURFACE...A CANADIAN HIGH PRESSURE WILL BE BUILDING SOUTH ACROSS
THESE SAME AREAS. THIS HIGH WILL PROVIDE DRY WEATHER...AND NORMAL
TO SLIGHTLY BELOW NORMAL TEMPERATURES.

FROM WEDNESDAY NIGHT INTO THURSDAY...500 MB HEIGHTS WILL RISE
ABOUT 60 DECAMETERS AS AN UPPER LEVEL RIDGE BUILD ACROSS THE
REGION. THIS RIDGE WILL LIKELY REMAIN ACROSS THE AREA INTO
SATURDAY. 850 MB TEMPERATURES ARE FORECAST TO SLOWLY CLIMB FROM
AROUND 12C ON WEDNESDAY MORNING TO AROUND 16C BY SATURDAY MORNING.
AS A RESULT THERE WILL BE A SLOW MODERATION IN TEMPERATURES FROM
NEAR NORMAL TO ABOUT 5 TO 10F ABOVE NORMAL.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

BOYNE
Hazardous weather outlook, Jul 1, 4:09 PM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
509 PM CDT SAT JUL 1 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-021000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
509 PM CDT SAT JUL 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS EVENING INTO THE OVERNIGHT

A COLD FRONT MOVING SLOWLY ACROSS THE UPPER MISSISSIPPI RIVER VALLEY
WILL CONTINUE TO FOCUS SCATTERED THUNDERSTORM DEVELOPMENT THROUGH
THE NIGHT. THE MOST NOTABLE AREA FOR SEVERE THUNDERSTORM POTENTIAL...
WITH STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND
GUSTS...WILL BE ACROSS NORTHEASTERN IOWA THROUGH THE EVENING HOURS...
WITH LESSER THREATS ACROSS SOUTHEAST MINNESOTA INTO SOUTHWEST
AND CENTRAL WISCONSIN. THE SEVERE WEATHER THREAT WILL DECREASE
DRAMATICALLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FRONT WILL BECOME STATIONARY ACROSS CENTRAL IOWA AND
NORTHERN ILLINOIS SUNDAY AND MONDAY...AND REMAIN THE FOCUS FOR
THUNDERSTORM PRODUCTION. GOOD INSTABILITY...ALONG WITH FAVORABLE LOW
LEVEL WINDS...WILL PROVIDE THE POTENTIAL FOR SOME OF THESE STORMS TO
BECOME SEVERE. LOCALLY...THE MAIN THREAT AREA WOULD BE NORTHEAST IOWA
AND SOUTHWEST WISCONSIN...ALTHOUGH THE BEST CHANCES LOOK TO BE SOUTH
ACROSS CENTRAL IOWA AND NORTHERN ILLINOIS. THE MAIN SEVERE THREATS
WOULD BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE QUITE POSSIBLE ACROSS POTIONS OF NORTHEAST
IOWA THROUGH 10 PM...AND LESS LIKELY ACROSS SOUTHEAST MINNESOTA
INTO SOUTHWEST WISCONSIN. ALL SPOTTER GROUPS ARE ENCOURAGED
HOWEVER...TO MONITOR THE LATEST FORECAST AND STATEMENTS...AND ANY
LOCAL THUNDERSTORM DEVELOPMENT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BINAU

The radar

The Des Moines radar (KDMX), 154 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
July 1, 5:12 PM CST
Where
Floyd County, Marble Rock
Measured
58 kt (67 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.967, -92.867

Hail, Winneshiek

When
July 1, 5:29 PM CST
Where
Winneshiek County, 6 mi NE of Decorah
Measured
1.25 in hail
Crop damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
43.367, -91.717

Hail, Winneshiek

When
July 1, 5:30 PM CST
Where
Winneshiek County, 7 mi NE of Decorah
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.367, -91.700

Thunderstorm Wind, Chickasaw

When
July 1, 5:40 PM CST
Where
Chickasaw County, Ionia
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.033, -92.467

Thunderstorm Wind, Winneshiek

When
July 1, 5:45 PM CST
Where
Winneshiek County, Ft Atkinson
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
43.150, -91.950

Hail, Allamakee

When
July 1, 5:47 PM CST
Where
Allamakee County, Hanover
Measured
1.25 in hail
Property damage
$1,000
Crop damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
43.367, -91.533

Thunderstorm Wind, Fayette

When
July 1, 6:00 PM CST
Where
Fayette County, Eldorado
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
43.050, -91.850

Thunderstorm Wind, Winneshiek

When
July 1, 6:03 PM CST
Where
Winneshiek County, 2 mi W of Ossian
Measured
59 kt (68 mph) estimated gust
Property damage
$10,000
Crop damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
43.150, -91.817

Thunderstorm Wind, Fayette

When
July 1, 6:15 PM CST
Where
Fayette County, Clermont
Measured
58 kt (67 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
43.000, -91.667

Thunderstorm Wind, Allamakee

When
July 1, 6:25 PM CST
Where
Allamakee County, Postville
Measured
58 kt (67 mph) estimated gust
Property damage
$6,000
Crop damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
43.083, -91.583

Thunderstorm Wind, Clayton

When
July 1, 6:25 PM CST
Where
Clayton County, Luana
Measured
59 kt (68 mph) estimated gust
Property damage
$2,000
Crop damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
43.067, -91.467

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516110, 5516111, 5516112, 5516113, 5516116, 5516114, 5516115, 5516118, 5516117, 5516119, 5516120.